Maryland, 2002Flash Flood in Maryland, April 28, 2002
April 28, 2002 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 2:39 AM EST, 4 hours 9 minutes earlier.
Area forecast discussion, Apr 28, 2:39 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 AM EDT SUN APR 28 2002
...FLOOD WATCH ADDED TIL 4 PM FOR SOUTHERN ZONES...
AM PLEASED TO SEE WEAKENING H5 TROF, TRYING TO LIFT NE-WARD. IS THAT
ENUF TO DIMINISH OUR SVR WX THREAT? ABSOLUTELY NOT. AVERAGING ETA & AVN
MODEL TIMING, FROPA WUD BE 19Z ZZV, 21Z PIT, 22Z MGW.
MESOETA LI LESS UNSTABLE THAN YDAS RUN. WHILE ITS -8 IN INDIANA 12Z,
ONLY -4 ZZV AT 15Z, -4 MGW 18Z. THERE IS A -8 IN CNTRL WV 21Z. THIS RUN
PUTS WORST PART JUST S OF CWA. CAPES 1-2K, WORSE JUST TO THE S. BAD
NEWS IS: LEFT FRONT 250 JET ARRIVES AT 15Z OVR SRN PART OF CWA. ALMOST
100KT STAYS ALONG SRN BORDER OF CWA. SO THATS WHERE THE WORST OF IT WL
PROB BE. WONDER HOW I CAN EXPLAIN THIS IS SVR WX STMT. H8 JET IS SHOWN
TO DIMINISH A BIT, REACHING 60KT 12Z, 45KT 15-18Z, AND IT TOO KEEPS TO
THE S. BUT A FINAL 50KT ARRIVES AT 21Z, JUST AS FRONT PASSES PIT.
HELICITY IS AROUND 300 AS THE FRONT PASSES. PW IS 1.4, HI ENUF FOR GOOD
TSTMS THIS TIME OF YR. SPC PUT MODERATE RISK IN SRN HALF OF MY CWA
OTHER PROBLEM IS FLASH FLOOD POTENTIAL. 1 HR FFG FOR SRN COUNTIES IS
0.9. THERE IS A THREAT, BUT I AM NOT SURE WHEN AND WHERE, BUT SRN
ZONES LOOK LIKE BEST BET AT THIS TIME.
CLE AND PIT DECLINE TO ISSUE WIND ADV, SINCE THIS IS MAINLY A
CONVECTIVE EVENT. WL PUT WINDY IN THE ZONE FORECAST AND MENTION SVR
TSTMS.
.PBZ...
MD...FLOOD WATCH TIL 4PM MDZ001.
OH...FLOOD WATCH TIL 4PM OHZ057-068-069.
PA...NONE.
WV...FLOOD WATCH TIL 4 PM WVZ012-021>023-041.
In the hours before
Special weather statement, Apr 28, 3:20 AM EST, 3 hours 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-281400-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 AM EDT SUN APR 28 2002
...MODERATE RISK THIS AFTERNOON AND EARLY TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...PRIMARILY SOUTH OF A
LINE...FROM COSHOCTON TO STEUBENVILLE OHIO...TO PITTSBURGH PA. THIS
RISK IS GREATER THAN USUAL. VERY STRONG WINDS...GUSTING OVER 60
MPH...ARE QUITE LIKELY. THESE WINDS COULD BE WIDESPREAD...WITH NUMEROUS
TREES AND UTILITY LINES DOWN. LARGE HAIL IS ALSO POSSIBLE.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE...NORTH OF
PITTSBURGH.
THERE IS ALSO THE POTENTIAL FOR FLOODING TODAY FROM ZANESVILLE TO
MORGANTOWN TO OAKLAND MARYLAND...WHERE THE SOILS ARE QUITE SATURATED.
THE BEST TIME FOR SEVERE WEATHER IN EASTERN OHIO WILL BE THIS
AFTERNOON. FOR THE NORTHERN PANHANDLE OF WEST VIRGINIA...LATE THIS
AFTERNOON. FOR THE REST OF NORTHERN WEST VIRGINIA...FOR WESTERN
PENNSYLVANIA...AND FOR GARRETT COUNTY MARYLAND...THE BEST TIME FOR
SEVERE WEATHER IS LATE THIS AFTERNOON AND EVENING.
SKYWARN ACTIVATION WILL BE NEEDED.
STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES...AND WARNINGS.
Flash Flood, Garrett
- When
- April 28, 6:48 AM EST to 9:30 AM EST
- Where
- Garrett County, Countywide
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.529, -79.274 (the zone’s center; the record gives no point)
Heavy thunderstorm rains forced Buffalo Run Creek out of its banks, producing minor roadway flooding on Buffalo Run Road. Minor street flooding was also reported in the Oakland area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287815.